Uncertainty matters in US financial information spillovers: Evidence from a directed acyclic graph approach
Zhi Su,
Peng Liu and
Tong Fang
The Quarterly Review of Economics and Finance, 2022, vol. 84, issue C, 229-242
Abstract:
We investigate the role of uncertainty in US financial information spillovers by introducing uncertainty measures into financial market networks from January 1986 to April 2020. A directed acyclic graph (DAG) approach is utilized to determine the network structure and reveal the contemporaneous causalities among financial markets and uncertainty. We empirically show that uncertainty matters in US financial information spillovers, and it behaves differently between return and volatility spillovers. News-based implied volatility (NVIX), capturing investors’ perception of future uncertainty, is an important linkage of financial returns, acting as an exogenous shock to financial volatility spillovers. A subsample analysis indicates that financial uncertainty (FU) matters before the financial crisis, and its role is replaced by NVIX after the crisis. We provide a new perspective to understand the information diffusion patterns of US financial markets, which has meaningful implications for investors who adjust their investment allocations according to spillovers and for policymakers who could rely on NVIX as an important indicator of financial contagions.
Keywords: Economic policy uncertainty; News-based implied volatility; Information spillovers; DAG; Contemporaneous causality (search for similar items in EconPapers)
JEL-codes: C53 D85 G10 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1062976922000151
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:quaeco:v:84:y:2022:i:c:p:229-242
DOI: 10.1016/j.qref.2022.01.007
Access Statistics for this article
The Quarterly Review of Economics and Finance is currently edited by R. J. Arnould and J. E. Finnerty
More articles in The Quarterly Review of Economics and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().